Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Salt Lake City, UT

June 25, 2022Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 25, 2022, 3:08 PM MDT for Emery County, Utah. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 3:08 PM MDT (21:08 UTC)
Expired
Jun 25, 2022, 5:00 PM MDT
In force
112 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Cedar City radar (KICX), 216 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS55 KSLC 252108
FFWSLC
UTC015-252300-
/O.NEW.KSLC.FF.W.0006.220625T2108Z-220625T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
308 PM MDT Sat Jun 25 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Emery County in central Utah...

* Until 500 PM MDT.

* At 308 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.  This warning includes Little 
  Wildhorse, Bell, Crack and Chute Canyons.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons and
           normally dry washes.

* Some locations that will experience flash flooding include...
  Goblin Valley, Little Wildhorse, Bell, Crack and Chute Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Seek higher ground in or near any of the canyons in the area.  Do 
not cross or park in dry washes.

&&

LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
856 
WGUS75 KSLC 252157
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
357 PM MDT Sat Jun 25 2022

UTC015-252300-
/O.CON.KSLC.FF.W.0006.000000T0000Z-220625T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
357 PM MDT Sat Jun 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTHERN EMERY COUNTY...

At 357 PM MDT, Doppler radar indicated heavy rainfall has occurred 
over the warned area. Flash flooding is ongoing or expected to begin 
shortly.  This warning includes Little Wildhorse, Bell, Crack and 
Chute Canyons.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons and
         normally dry washes.

Some locations that will experience flash flooding include...
  Goblin Valley, Little Wildhorse, Bell, Crack and Chute Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Seek higher ground in or near any of the canyons in the area.  Do 
not cross or park in dry washes.

&&

LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
922 
WGUS75 KSLC 252255
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
455 PM MDT Sat Jun 25 2022

UTC015-252305-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-220625T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
455 PM MDT Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
SOUTHERN EMERY COUNTY...

The heavy rain has decreased. Flooding is no longer expected to pose 
a threat. However, runoff from earlier heavy rain is expected to 
continue to flow through Goblin Valley as well as Little Wildhorse, 
Bell, Crack, and Chute Canyons through the early evening hours.

LAT...LON 3866 11086 3875 11074 3860 11068 3856 11081

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:25 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 25, 4:25 AM MDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MDT Sat Jun 25 2022

.SYNOPSIS...Weak high pressure will steadily build into the region
through early in the week, with isolated shower and thunderstorm
activity expected to continue across southern Utah. Moisture
increases going into Sunday, setting the stage for another day
with higher potential for heavy rainfall and localized flash
flooding in central and southern Utah. Warm conditions with
isolated shower and thunderstorm activity continue into early next
week.

&&

.SHORT TERM (Through 12Z/6AM Monday)...High pressure ridging will
slowly build across the region through the short term period as
500mb height rises of ~6dm are progged through Sunday night, per
deterministic and ensemble guidance. Moisture quality and depth
will slowly increase through Sunday, particularly across south
central and southeast Utah. Per TPW products, axis of deepest
moisture currently resides across Arizona, New Mexico northeast
into Colorado. Across our area, PWAT values range from near to
just below normal across northern Utah and SW Wyoming to 125-150%
of normal across SE Utah, with the bulk of this moisture residing
in the 750-500mb layer. This moisture will be sufficient to
support the development of shower and thunderstorm activity today,
developing during the late morning and early afternoon hours
across high terrain areas of central and south-central Utah. Weak
steering flow suggests storm motion will be slow and meandering.
Given slow storm motions, heavier cores will have the potential to
put down locally heavy rainfall. Relatively dry sub-cloud layers
will support microbursts/gusty outflow winds with additional
shower/thunderstorm development and propagation where cold pools
merge. Given the lack of synoptic support, shower and thunderstorm
organization will gradually wane with the loss of daytime
heating after sunset this evening.

Moist advection will be underway overnight tonight as low to mid
level southeasterly flow develops across southeastern and south-
central Utah. This flow regime will tap into the deeper moist
reservoir residing across Arizona and New Mexico. This theta-e
advection will support a few nocturnal showers across southeast
Utah Saturday night. With sustained theta-e advection, PWAT
values are forecast to increase to around 175% of normal across
south-central and SE Utah by Sunday afternoon. Deeper moisture
and associated instability/buoyancy will support greater
shower/thunderstorm coverage on Sunday, as convective initiation
once again gets underway across higher terrain areas. Weak
steering flow once again suggests slow and meandering storm
motions. Increased moisture (when compared to today) along with
continued weak flow will lead to a localized flash-flooding threat
across normally dry washes, slot canyons and slickrock across
southern and SE Utah Sunday afternoon and evening. HREF ensemble
PPM QPF Sunday afternoon advertises a few blobs of 1-2" of QPF
with a 50% probability contour of 3-hr QPF of >1" across the
Boulder Mountain and Capitol Reef area. Areas generally east of
I-15 and south of I-70 are contained within the 30% probability of
>1" QPF contour, thus those with outdoor plans should be mindful
of the possibility of flash-flooding.

Temperatures will warm a couple of degrees each day through the
weekend across northern Utah, with more limited day-to-day
variations across southern Utah as the warming effects of the
building ridging will be damped by the presence of deeper
moisture.

.LONG TERM (After 12Z/6AM Monday)...Monsoonal activity will be on a
downward trend as the forecast period progresses. By the end of the
period expect only isolated high elevation storms to form in
southern and eastern Utah. Otherwise, ridging will keep temperatures
5-10 degrees above climo across the northern CWA and near
climo for the southern CWA throughout the period.

Ensemble members are in good agreement with the upcoming pattern
shift to a high pressure regime and limitation of storm development
to the highest terrain of southern/eastern Utah. With a lack of any
apparent and substantial synoptic level support expect storms to
remain mostly terrain and thermally driven throughout southern and
eastern Utah. Temperatures still appear to peak near the triple
digits across the Wasatch front on Tuesday as the ridge axis centers
over the CWA. Low pressure moving ashore in the Pacific NW will
flatten the ridge and bring temperatures aloft and at the surface
down several degrees. With a mostly zonal westerly flow aloft for
the remainder of the period there won't be much day-to-day
variability in the sensible weather besides a slow degradation of
PoP chances.

&&

.AVIATION...KSLC...VFR conditions will persist throughout the period
for the KSLC terminal. Weak high pressure is building into the
region which will keep skies mostly clear and winds light. Winds are
likely to remain light and northerly due to a north to south
pressure gradient. By tomorrow evening expect typical southerly
drainage winds to return.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
throughout most of Utah/SW Wyoming throughout the period. Weak high
pressure is building over Utah which will keep northern Utah/SW
Wyoming mostly clear. Across southern/eastern Utah afternoon
thunderstorm development will occur mostly in the higher elevations
which would create brief MVFR/IFR conditions. Otherwise, winds will
be light and diurnal throughout the area.

&&

.FIRE WEATHER...A ridge of high pressure is expected to gradually build
across the Great Basin and Desert Southwest through Tuesday. This
will force a gradual warming trend through Tuesday across the
region, especially across northern Utah where moisture will be
more limited. Across central, southern and eastern Utah, a gradual
increase in moisture is expected through the weekend, as a
moisture reservoir to our south is tapped into. This increase in
moisture will help promote shower and thunderstorm development
over high terrain areas of central and southern Utah this
afternoon, with some of this activity spilling off into adjacent
valleys. As moisture quality further improves on Sunday, more
numerous showers and thunderstorms are expected, again across
primarily southern, central and eastern Utah. Shower and
thunderstorm activity is expected to develop on terrain once
again, with showers and storms gradually moving off the terrain
into adjacent valleys. Cores will become increasingly wet through
the weekend, with an isolated dry storm possible. Isolated dry
storms will primarily be confined to the western and northern
periphery of the best moisture. Showers and storms will be capable
of producing frequent lightning, gusty/erratic outflow winds and
locally heavy rainfall and wetting rains, especially on Sunday.

Moisture quality will diminish slightly on Monday and Tuesday,
but enough moisture will linger to promote additional isolated
showers and storms over the same southern, central and eastern
portions of the state, with storms once again firing off of the
terrain, while some will migrate into adjacent valleys. As alluded
to earlier, northern Utah and the western valleys will be drier,
and shower/thunderstorm chances will be less here through Tuesday.
Given the drier conditions, these areas will warm to above normal
by Tuesday while warming is more muted down south owing to higher
moisture. This pattern will limit any widespread combination of
critically dry humidities and winds.

By midweek, a trough is expected to graze northern Utah as it
passes eastward across the Northern Rockies. While exact details
regarding the strength and timing of this trough remain uncertain,
it does appear increasingly likely that this system will graze
northern Utah and shunt the ridge southward, rather than a
complete ridge breakdown. This system has the potential to
increase winds across the area by midweek as well as increase
shower and thunderstorm chances area-wide. There does appear to
be an increasing likelihood of the development of a trough across
portions of the west just beyond the forecast period, and we'll
continue to monitor this trend as the time period approaches.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:59 AM MDTFlood WatchSLCEmery, Garfield, Iron, Kane, San Juan, Sevier and 2 more31 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.